Tornadoes · United States · Texas · 2022

EF1 tornado, Dougherty to Greenview, Texas, November 4, 2022

From Dougherty to Greenview, this EF1 tornado ran 4.4 miles across Rains and Hopkins counties on November 4, 2022, touching down at 5:08 PM CDT and reaching 150 yards wide. It killed nobody, and did $20,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
November 4, 2022
Touchdown
5:08 PM CDT (22:08 UTC)
Lifted
5:14 PM CDT (22:14 UTC)
On the ground
6 minutes
Path length
4.4 miles (7.0 km)
Path width
150 yards (137 m)
Deaths
0
Injuries
0
Property damage
$20,000
Counties
Rains and Hopkins counties
Touchdown point
32.955, -95.793
Lift-off point
32.999, -95.739
Record number
2211041608-01

The damage survey

25 damage points were recorded along this path by NWS FWD, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 120 mph.

  • tree trunk snapped with many of the branches broken off
  • Small outbuilding destroyed. Hay bales knocked over. Trees broken.
  • Chicken coop damaged, metal shop roof damaged and garage doors pushed in, gazebo destroyed.
  • Brick walls knocked over with a part of a metal roof bent upward on a shop

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A fast-moving cold front served as a focus for thunderstorm development across North and Central Texas, as an upper level storm system swept across the Plains the afternoon of November 4. Large hail and damaging wind gusts accompanied several of these storms, and a total of 5 tornadoes occurred. The hardest-hit area was Lamar County, where an EF-4 tornado occurred.

A tornado started in northern Rains County crossing FM 514 near Daugherty. In this area, damage to a carport was noted along with damage to large trees. The tornado moved northeast causing notable tree damage to the Clifton Cemetery. The tornado continued northeast into southern Hopkins County where its track was traced by tree damage. Additional information on the tornado track in Hopkins County can found in a separate entry. Video evidence shows this tornado lifted just east of Hopkins County Road 1159 before the next tornado started. Maximum estimated winds were 100 mph.

This tornado is a continuation of the tornado that started in northern Rains County. The tornado moved northeast causing notable tree damage to the Clifton Cemetery in Rains County. The tornado continued northeast into southern Hopkins County where its track was traced by tree damage. Video evidence shows this tornado lifted just east of Hopkins County Road 1159 before the next tornado started. Maximum estimated winds were 100 mph.

According to eyewitness and video the second tornado started in a field west of County Road 1164. It moved northeast striking a home at the intersection of CR 3389 and FM 1567. This home sustained EF2 damage when the winds took the roof and attic off the house. The tornado continued NE across open field before striking a few homes off of CR 1181. One home along 1181 sustained EF2 damage and was pushed off its support. Two more homes were damaged on the east side of 1181, and the tornado dissipated soon after. Maximum estimated winds were 120 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:36 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the tornado touched down at Nov 4, 1:33 PM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, Nov 4, 1:33 PM CDT, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
133 PM CDT Fri Nov 4 2022

...New Long Term...

.SHORT TERM... /Issued 1148 AM CDT Fri Nov 4 2022/
/This afternoon through Saturday/

Highlights:

* Storms developing around 18Z
* Storm organization near or just west of the I-35/I-35W corridor
* Discrete storms possible ahead of the main line
* Damaging winds and hail primary threats with tornadoes
  possible, especially east of I-35/I-35W
* Fast moving storms ending from west to east during the afternoon
  and evening
* Cooler and drier tonight/Saturday

Strong low level warm air advection is ongoing late this morning
ahead of a deep low pressure system approaching rapidly from the
west. A strong cap of warm air remains in place just above 850 mb
per the 12Z and 15Z FWD sounding. Plenty of mid level instability
and moisture will result in elevated showers and a few
thunderstorms until the cap can break. Latest high res guidance
suggest the cap will break between 18Z and 19Z with storms
developing just ahead of a strong cold front, likely just west of
the I-35/I-35W corridor. Storms will become more organized along
the cold front as it moves steadily east through the afternoon
with the threat for more discrete storms also shifting east ahead
of the front. We still anticipate all modes of severe weather
possible with damaging wind and hail being the primary threats.
Shear profiles will also support some tornadoes, especially
across the eastern zones. The only good news is that the front
will be fast moving so storms will end quickly from west to east
this evening.

The upper low will lift quickly northeast tonight while much
cooler and drier air moves in from the north. Lows tonight will
drop into the upper 30s across the northeast with mainly 40s
elsewhere. A breezy northwest wind will make it feel even cooler.
Wind speeds will decrease Saturday once surface high pressure
builds over the Southern Plains. Plenty of sun will allow
temperatures to warm into the 60s, except for lower 70s in the
west.

79

&&

.LONG TERM... /NEW/
Update:
There has not been much change in the details of the long term
forecast. The cold front, currently moving across Texas this
afternoon (Friday), will retreat as a warm front by Sunday night.
This will result in the quick return of mild temperatures and
higher humidity. Additionally, we still expect scattered showers
and thunderstorms to develop Sunday night into Monday across the
region. Otherwise, highs in the upper 70s to mid 80s are expected
through the week until a strong cold front arrives late Thursday
into Friday.

Garcia

Previous Discussion:
/Saturday Night and Beyond/

The upper level pattern will be somewhat progressive late weekend
through next week, as the trough responsible for today's
convection heads for the North Atlantic and an upper low begins to
deepen over the West Coast. Return flow will already be in place
at the start of the period as a lee-side trough strengthens ahead
of the West Coast low. This evening's cold front will eventually
return north as a warm front Sunday night into Monday, bringing a
surge of Gulf moisture with it. Isentropic lift near and north of
the front will generate scattered showers and perhaps a few
elevated storms after midnight Sunday night through the day on
Monday, making for a dreary start to the work week.

Precipitation should shut-down Monday night as the warm front
lifts north of the Red River. The upper low will meanwhile
advance east across the Desert Southwest on Tuesday, and Four
Corners area on Wednesday, eventually transitioning to an open
trough as it enters the Texas Panhandle on Thursday. Another
active period of convection is expected across the Plains Thursday
and Thursday night as a line of thunderstorms develops ahead of
the advancing upper trough, with activity being focused along an
attendant Pacific front. In contrast to today's expected weather
system, however, the strongest forcing for ascent will remain
north of the region, and North and Central Texas will be on the
southern edge of this convection. There could be a severe storm
or two near the Red River, but at this time severe weather appears
unlikely for the majority of the region.

Pops will remain fairly low at this time due to the meager lift
and modest convective parameters expected with the system. The
front, the upper trough, and what will likely be a band of
scattered showers and isolated storms should clear the area
sometime Thursday night. Clearing skies and subsidence in the wake
of the departing system should bring more nice weather in time
for next weekend.

30

&&

.AVIATION... /Issued 1148 AM CDT Fri Nov 4 2022/
/18Z TAFs/

The primary aviation weather concern today will be timing
thunderstorms. Some warm air advection showers are ongoing across
the Metroplex TAF sites and these should continue until about the
start of the TAF valid time. It does appear that 18Z until 23Z
will be the best window for all TAF sites to have thunderstorms
with storms exiting quickly to the east after 23Z to 00Z. MVFR
ceilings and visibility will also linger through the afternoon
until the front moves through, then ceilings will lift and scatter
this evening/overnight. VFR is expected Saturday with a mostly
clear sky.

A south to southeast wind in the 12 to 15 knot range along with
some gusts around 25 knots will turn to the northwest around 00Z,
remaining northwest overnight. Wind speeds will decrease
overnight/Saturday morning while becoming more westerly. Surface
high pressure will move quickly east of the region on Saturday,
allowing southerly winds to return.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    45  67  54  79  63 /  10   0   0   0  10
Waco                44  71  50  83  64 /  10   0   0   0  20
Paris               43  62  47  73  60 /  60   0   0   0  10
Denton              40  66  50  79  59 /   5   0   0   0   5
McKinney            41  65  49  77  60 /  20   0   0   0  10
Dallas              46  66  54  78  64 /  20   0   0   0  10
Terrell             45  66  50  78  63 /  50   0   0   0  20
Corsicana           47  69  52  80  66 /  40   0   0   0  20
Temple              44  71  49  82  64 /  10   0   0   0  10
Mineral Wells       41  72  50  83  58 /   0   0   0   0   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Nov 4, 2:10 PM CDT, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
210 PM CDT Fri Nov 4 2022

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-051130-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
210 PM CDT Fri Nov 4 2022

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.

Numerous thunderstorms are expected across the entire region this
afternoon and early evening. Some storms may become severe, with
large hail, damaging winds, and a few tornadoes. The best chances for
storms and highest severe weather threat will be along and east of
the Interstate 35 corridor. Heavy rain may also occur at times and
could cause localized flooding issues. Storms will end from west to
east late this afternoon and evening with the passage of a cold
front.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a slight chance of storms on Monday and again on Thursday,
but severe weather appears unlikely at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon primarily for locations
along and east of the Interstate 35 corridor..

In the hours before

Local storm report, Nov 4, 4:04 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
404 PM CDT FRI NOV 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     TSTM WND DMG     3 SE PILOT POINT        33.37N 96.93W
11/04/2022                   DENTON             TX   PUBLIC

            4 INCH TREE BRANCHES DOWNED ON FOUTCH ROAD.

&&

HLR
Local storm report, Nov 4, 4:08 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
408 PM CDT FRI NOV 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     TSTM WND GST     3 SE GRAPEVINE          32.90N 97.04W
11/04/2022  M63 MPH          TARRANT            TX   ASOS

            55 KNOT WIND GUST MEASURED AT DFW ASOS.

&&

HLR
Local storm report, Nov 4, 4:14 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
414 PM CDT FRI NOV 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             1 WSW BEDFORD           32.84N 97.14W
11/04/2022  E0.88 INCH       TARRANT            TX   PUBLIC

            PUBLIC REPORT OF NICKEL SIZED HAIL IN
            BEDFORD.

&&

HLR
Local storm report, Nov 4, 4:22 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
422 PM CDT FRI NOV 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     TSTM WND DMG     4 E LINCOLN PARK        33.22N 96.91W
11/04/2022                   DENTON             TX   TRAINED SPOTTER

            POWER POLES DOWN AT THE INTERSECTION OF 380E
            AND MAGNOLIA WITH A NEARBY GUST MEASUREMENT
            OF 54 MPH.

&&

HLR
Local storm report, Nov 4, 4:54 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
454 PM CDT FRI NOV 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             3 W WEST TAWAKONI       32.91N 96.08W
11/04/2022  E1.00 INCH       HUNT               TX   PUBLIC

            QUARTER SIZED HAIL REPORTED BETWEEN QUINLAN
            AND WEST TAWAKONI.

&&

HLR
Local storm report, Nov 4, 5:01 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
501 PM CDT FRI NOV 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             QUINLAN                 32.91N 96.13W
11/04/2022  E1.00 INCH       HUNT               TX   TRAINED SPOTTER

            QUARTER SIZED HAIL REPORTED.

&&

HLR

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Fort Worth, TX (KFWD), 12:00Z

10.1 hours before the tornado, 143 km from the path. November 4, 2022.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2022-11-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 399 joules per kilogram, CIN -223, lifted condensation level 637 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Fort Worth, TX at 12:00Z on 2022-11-04The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 235 square meters per square second, 0 to 6 km bulk shear 42 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
399 J/kg
Mixed-layer CIN
-223 J/kg
Surface CAPE
474 J/kg
Mixed-layer LCL
637 m above ground
0-6 km bulk shear
42 kt
0-1 km bulk shear
36 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3
0-3 km lapse rate
4.6 K/km

Open this sounding in Storm Lab

The surface observations

Sulphur_springs (SLR), 24 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Dallas/Ft Worth radar (KFWS), 151 km away, was scanning. The volume nearest the touchdown began at 22:07 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2022 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of November 4, 2022

29 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
November 41:30 PM CDTEF1Bryan, OK3.440$75,000
November 44:16 PM CDTEF4Caviness–Sawyer tornado, Texas and Oklahoma44.71,70011$5.9 million
November 45:15 PM CDTEF2Hopkins, TX2.9160$1.0 million
November 45:35 PM CDTEF2Henderson, TX15.1150$3.0 million
November 45:46 PM CDTEF2McCurtain, OK2.880011$300,000
November 45:51 PM CDTEF1McCurtain, OK11.31,600$70,000
November 46:15 PM CDTEF4Clarksville–Idabel tornado, Texas and Oklahoma60.21,05613$37 million
November 46:33 PM CDTEF1LeFlore, OK6.5900$75,000
November 46:38 PM CDTEF1Camp, TX2.2350
November 46:44 PM CDTEF3Morris, TX16.965018$5.0 million
November 46:53 PM CDTEF1Washington, AR6.51,000$2,000
November 46:58 PM CDTEF1Sebastian, AR5.81,000$400,000
November 47:17 PM CDTEF3Bowie, TX15.7800$7.0 million
November 47:20 PM CDTEF0Madison, AR1.3150$30,000
November 47:22 PM CDTUnratedSebastian, AR2.5150
November 47:37 PM CDTEF2Cass, TX19.7700$2.0 million
November 47:38 PM CDTEF1Franklin, AR3.3350$75,000
November 47:41 PM CDTEF0Franklin, AR1.7150$25,000
November 47:43 PM CDTEF1Carroll, AR8.51,100$200,000
November 47:43 PM CDTEF1Polk, AR1.8200
November 47:46 PM CDTEF1Franklin, AR3.11,100
November 48:37 PM CDTEF2Howard, AR8.1200$200,000
November 48:49 PM CDTEF1Yell, AR3.7600
November 49:08 PM CDTEF2Pike, AR1.775
November 49:15 PM CDTEF1Yell, AR2.3100
November 410:00 PM CDTEF1Clark, AR7.7200
November 410:27 PM CDTEF1Hot Spring, AR0.4150
November 410:57 PM CDTEF0Caddo Parish, LA1.370$3,000
November 411:04 PM CDTEF2Saline, AR1.6200

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.